Translator Disclaimer
February 2011 Nonparametric estimation of surface integrals
Raúl Jiménez, J. E. Yukich
Ann. Statist. 39(1): 232-260 (February 2011). DOI: 10.1214/10-AOS837

Abstract

The estimation of surface integrals on the boundary of an unknown body is a challenge for nonparametric methods in statistics, with powerful applications to physics and image analysis, among other fields. Provided that one can determine whether random shots hit the body, Cuevas et al. [Ann. Statist. 35 (2007) 1031–1051] estimate the boundary measure (the boundary length for planar sets and the surface area for 3-dimensional objects) via the consideration of shots at a box containing the body. The statistics considered by these authors, as well as those in subsequent papers, are based on the estimation of Minkowski content and depend on a smoothing parameter which must be carefully chosen. For the same sampling scheme, we introduce a new approach which bypasses this issue, providing strongly consistent estimators of both the boundary measure and the surface integrals of scalar functions, provided one can collect the function values at the sample points. Examples arise in experiments in which the density of the body can be measured by physical properties of the impacts, or in situations where such quantities as temperature and humidity are observed by randomly distributed sensors. Our method is based on random Delaunay triangulations and involves a simple procedure for surface reconstruction from a dense cloud of points inside and outside the body. We obtain basic asymptotics of the estimator, perform simulations and discuss, via Google Earth’s data, an application to the image analysis of the Aral Sea coast and its cliffs.

Citation

Download Citation

Raúl Jiménez. J. E. Yukich. "Nonparametric estimation of surface integrals." Ann. Statist. 39 (1) 232 - 260, February 2011. https://doi.org/10.1214/10-AOS837

Information

Published: February 2011
First available in Project Euclid: 3 December 2010

zbMATH: 1209.62059
MathSciNet: MR2797845
Digital Object Identifier: 10.1214/10-AOS837

Subjects:
Primary: 62G05
Secondary: 60D05

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.39 • No. 1 • February 2011
Back to Top